| Model Number |
APB-4-8-3D-SS |
| Medical Device Problem Codes |
Separation Failure (2547); Material Deformation (2976)
| Health Effect - Clinical Codes |
No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/28/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information regarding an axium coil that did not detach with the instant detacher (id) and then had a break of the pusher.The patient was being treated with coil embolization for a ruptured saccular aneurysm of an anterior communicating artery (a-com) with subarachnoid hemorrhage.The aneurysm max diameter was 4mm and the neck diameter was 2mm.Blood flow was normal and vessel tortuosity was moderate.It was reported that the microcatheter was navigated to the target location without issue.It was noted that there was no defect of the microcatheter.The reported axium coil was the first to be used in the procedure.It was delivered through the microcatheter and implanted within the aneurysm as planned.However, when the attempt was made to detach the coil with the id, the coil was not detached.When the hypotube manual detachment method was tried, the pusher broke rather than the coil detaching.The coil was retrieved replaced an axium coil of another model and size which was implanted and detached successfully with the same id.Non-medtronic coils were then used to complete the procedure without further issue.It was noted that there was no defect of the id.All devices were prepared per the instructions for use (ifu).There was no injury to the patient.
Event or Problem Description
No additional information received.
Additional Manufacturer Narrative
H3: device evaluation corrected to the following: analysis of the axium prime coil (model: apb-4-8-3d-ss lot: b067940) found that the actuator interface was securely attached to the coupler tube.There was no evidence of detachment attempts using an instant detacher at this location.The axium prime pusher was found broken at the positive load indicator with the two segments retained by the release wire.A second break was found at the break indicator with the release wire also broken.It is likely these breaks occurred during the reported manual detachment attempts.The coin was found present and still against the lumen stop with the shield coil present and undamaged.The implant coil was still attached to the pusher.The implant coil was found damaged.A detachment was then attempted by breaking the pusher distal to the break indicator and the release wire was pulled.The release wire did not retract and was stuck within the pusher.The distal outer jacket was removed, and dried blood was found within the jacket and lumen stop.The device was put into an ultrasonic cleaner to dissolve the dried blood.The release wire was then retracted, and the coin came out of the lumen stop, releasing the implant coil.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed.Likely contributors towards the non-detachment are the dried blood found within the lumen stop and the broken release wire at the break indicator, leading the coin to not retract out of the lumen stop.The implant coil detached with no issues when the release wire distal to the break was retracted after the blood was dissolved.The broken pusher edge at the break indicator appears to form a crimp, potentially causing an edge on which the release wire broke when retracted against resistance.The implant coil was found damaged.Possible causes for coil damage are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, incompatible catheter or damage during return shipping to medtronic as the device was returned without its protective dispenser coil and introducer sheath.The customer reported the device was prepared as per ifu and patient vessel tortuosity as moderate.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Product analysis: the axium prime coil (model: apb-4-8-3d-ss lot: b067940) was returned for analysis within a shipping box; within three resealable plastic biohazard pouches and without a dispenser coil or introducer sheath.The instant detacher used during the event was not returned.The actuator interface was securely attached to the coupler tube.There was no evidence of detachment attempts using an instant detacher at this location.The axium prime pusher was found broken at the positive load indicator with the two segments retained by the release wire.A second break was found at the break indicator with the release wire also broken.It is likely these breaks occurred during the reported manual detachment attempts.The coin was found present and still against the lumen stop with the shield coil present and undamaged.The implant coil was still attached to the pusher.The implant coil was found damaged.A detachment was then attempted by breaking the pusher distal to the break indicator and the release wire was pulled.The release wire did not retract and was stuck within the pusher.The distal outer jacket was removed, and dried blood was found within the jacket and lumen stop.The device was put into an ultrasonic cleaner to dissolve the dried blood.The release wire was then retracted, and the coin came out of the lumen stop, releasing the implant coil.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed.Likely contributors towards the non-detachment are the dried blood found within the lumen stop and the broken release wire at the break indicator, leading the coin to not retract out of the lumen stop.The implant coil detached with no issues when the release wire distal to the break was retracted after the blood was dissolved.Possible causes for release wire break are retracting against resistance or release wire became sheared by the pusher edge during detachment attempt.The implant coil was found damaged.Possible causes for coil damage are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, incompatible catheter or damage during return shipping to medtronic as the device was returned without its protective dispenser coil and introducer sheath.The customer reported the device was prepared as per ifu and patient vessel tortuosity as moderate.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.